AF Association
14,701 members17,657 posts

Breathlessness after successful Cardioinvertion

Good evening. Please can anyone advise me please.?

Successful cardioinvertion 2 days ago (my 3rd, 1st lasted 8 years, 2nd 8 weeks)

I did get a breathless when in AF and after my 2nd cardioinvertion the breathlessness went away.

The problem I have is although I'm still in normal synus rhythm after my 3rd cardioinvertion 2 days ago I am very breathless.

Now I'm a little worried, but I'm beginning to suspect the medication I'm taking.

You see prior to the recent cardioinvertion I was on 10mg Bisoprolol and 200mg Amiodarone plus Apixaban.

The cardiologist who did the cardioinvertion said stay on the same medication until I'm seen in clinic in 6 weeks time, but I'm convinced that now I'm in NSR these doses of both Bisoprolol and Amiodarone are too high and causing the breathlessness.

As well as breathlessness I'm a little unsteady on my feet too.

To wait 6 weeks till cardiology clinic seems too long to be on these high dosages.

What is your views?

Thanks

24 Replies
oldestnewest

Chridh

Because you are very breathless, I would advise you to ring NHS111

1 like
Reply

Thanks I'll see my doctor ASAP

1 like
Reply

Amioderone can cause serious permanent lung problems. This should be investigated and meds changed.

1 like
Reply

Thanks... I'll check with my doctor

Reply

I had this and cut my bisoprolol to 2.5 in the morning and 2.5 at night and that did the trick. I did do it with permission from my doctor after advice from my pharmacist

Reply

Thanks. I had breathlessness on bisoprolol before and my doctor cut it back from 10mg to 7.5mg and I felt better. I'll check in with my doctor.

1 like
Reply

I suspect that you are right - I couldn’t tolerate Bisoprolol and didn’t want to feel terrible on the days I did have AF so refused the drugs.

Amiodarone is a drug of last resort and I was advised should only be take for 6 months.

Please seek a review with your EP, not GP and give them this feedback.

Amiodarone can take months to clear fro your system and do take advice before stopping any meds as you will probably be advised to titrate down rather than just stopping.

Best wishes and let us know how you get on.

Reply

Thank you for your advice.

Getting up this morning I have done the stairs without the same level of breathlessness as yesterday. I'm guessing that's because the bisoprolol has worn off overnight.

Reply

Hi Chridh

Please don't change any drugs without medical supervision, it might seem like a long time but 6 weeks of breathlessness if you stay in NSR is probably not that bad.

Amiodarone does have a lot of side effects, but it's a very effective rhythm control drug, and I have been on it prior to a CV, although in my case the CV failed. It's likely that being on Amiodarone you are being closely monitored in any case.

Do not simply stop any of them or reduce the dosage without medical advice please, you could be simply putting yourself back into AF and causing further challenges.

Be well

Ian

1 like
Reply

Thanks Ian. Your right of course.

I'll wait to speak to my doctor. Cheers

Reply

I think it is too early after your ablation to make any changes. I would hang on if I were you. You could see GP and have your lungs examined.

Amiodarone damage to lungs takes a while to develop. I have been on Amiodarone for 8 years for PAF. Last autumn I had a persistent dry cough and thought my exercise tolerance had gone down and I was getting short of breath when climbing hills.

I was worried it was amiodarone damaging my lungs. I saw my GP who referred me back to cardiology and to respiratory clinic. Between them they did lots and lots of tests on heart and lung function.

I have now been discharged, much relieved as not due to amiodarone, heart and lungs functioning well. No deterioration in AF.

I know Beta blockers can cause shortness of breath but can’t comment as never been on them myself

Reply

Thanks

Reply

8 years of amiodarone is long time. What is your dosage?

Reply

Hello. I think you misunderstood my original post. I've only been on Amiodarone for a few months.

Reply

If I was very breathless then I most certainly would not want to wait 6 weeks for advice.

I suggest you seek advice straight away. Personally i found 10mg Bisoprolol intolerable and felt as if I was wading through treacle. You need to speak to your cardio or GP

Sandra

2 likes
Reply

Think the bisoprolol is the culprit. Thanks

Reply

After my ablation I really felt the need to see my EP re medication. As the routine appointment was some 8 weeks ahead and I felt I didn’t want to wait that long, I made a private appointment and was seen within a week (cost around £150). It put my mind at rest and I was able to come off my medication.

Reply

Thanks for replying. 😊

Reply

I have had 9 DC cardioversions. I always immediately felt better immediately due to mine being a high rate. I did take amiordarone about one month after a cardioversion and gradually felt like I could not take a deep breath, ringing in ears and sore glands in the neck. I consulted my EP, The EP took me off of it and just left me on metoprolol 50 mg every 12 hours until my ablation, I stayed in NSR from Oct 23 until Jan 05 (ablation day) I am still in NSR, but on Flecainide 50 mg every 12 hours with the metoprolol. Everyone has to go by how we feel, so far doing great for me.

Reply

Thanks for replying. Best wishes for continuing good health

Reply

Chris

I have been on Amiodarone for about 5 years.

Originally I was started at 200 mg.

My cardiologist wanted me to go off it 2 or so years ago but I knew from previous experience that I went into AF within a few days of stopping it so was not keen and she was not offering a replacement.

We agreed I would go to 100 mg.

AFter about 18 months and me severely changing my lifestyle ( as well as being on high dose magnesium) I went off it for 6 months but the AF eventually started again.

I had a really bad AF event in October and was cardioverted (while I was awake - horrific! but thats another story) and 10 days later had the first of 2 ablations. I have to lose some weight before he is willing to do the big ablation (can't remember the term for it) but if I am tired or not looking after myself but overall I feel good and the lowered Amio is fine - I am also taking thyroxin which is helping with some of the side effects of the Amio.

I am now on Apixiban (5 mg x 2 a day) ,Bisoprolol (2.4 mg x 2 a day) and Amiodarone 100 mg.

The only time i am breathless (apart from normal exercise) is if I am in AF.

Having investigated Amiodarone pretty thoroughly I am well aware of most of the side effects I need to monitor and so far so good. My vision is a little bad but I am sure thats just diminishing with age not any kind of macular degeneration BUT I am getting it checked.

I don't think this has helped much ? I do know the lung damage some people have mentioned is very uncommon AND is usually in those over 60 who have been taking >400 mg a day (seems a huge dose to me - I reckon my heart would stop!) but anyways.

Best of luck happy to answer any other questions you may have just email again.

Cheers

1 like
Reply

Thanks for replying. Hope all continues well for you.

Reply

Did you mean Cardioversion?

Cardioversion is a medical procedure by which an abnormally fast heart rate or other cardiac arrhythmia is converted to a normal rhythm using electricity or drugs.

Reply

Yes I mistyped the word. I think most people got my meaning though.

Reply

You may also like...